Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 57, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 20, 2020, 4:24 PM CDT for Howell County, Oregon County, Missouri. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2020, 4:24 PM CDT (21:24 UTC)
- Expired
- Apr 20, 2020, 5:14 PM CDT
- In force
- 50 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Howell County, MO, Oregon County, MO
The radar
The Springfield radar (KSGF), 164 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 4:25 PM CDT | HAIL 0.75 | 3 E West Plains, MO | REPORT FROM MPING: DIME (0.75 IN.). |
| Apr 20, 4:26 PM CDT | HAIL 1 | West Plains, MO | ONE INCH HAIL LASTED 5 MINS. VIA SOCIAL MEDIA. |
| Apr 20, 4:50 PM CDT | HAIL 1 | Koshkonong, MO | QUARTER SIZE IN KOSHKONONG. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1600 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
753
WUUS53 KSGF 202124
SVRSGF
MOC091-149-202230-
/O.NEW.KSGF.SV.W.0057.200420T2124Z-200420T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
424 PM CDT Mon Apr 20 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southern Howell County in south central Missouri...
Oregon County in south central Missouri...
* Until 530 PM CDT.
* At 424 PM CDT, severe thunderstorms were located along a line
extending from 9 miles southwest of Mountain View to near West
Plains to 15 miles north of Ott, moving southeast at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
West Plains... Grand Gulf State Park...
Thayer... Alton...
Koshkonong... Brandsville...
Thomasville... Peace Valley...
Lanton... Myrtle...
Wilderness... Couch...
Pottersville... Rover...
White Church... Greer...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3670 9205 3677 9185 3693 9179 3674 9112
3650 9113 3650 9179
TIME...MOT...LOC 2124Z 301DEG 49KT 3687 9178 3674 9178 3670 9197
HAIL...0.75IN
WIND...60MPH
$$
Wise2 follow-up statements
712
WWUS53 KSGF 202152
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
452 PM CDT Mon Apr 20 2020
MOC091-149-202230-
/O.CON.KSGF.SV.W.0057.000000T0000Z-200420T2230Z/
Howell MO-Oregon MO-
452 PM CDT Mon Apr 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN HOWELL AND SOUTHERN OREGON COUNTIES...
At 451 PM CDT, a severe thunderstorm was located near Thayer, moving
southeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Grand Gulf State Park... Thayer...
Koshkonong... Brandsville...
Couch... Myrtle...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3655 9181 3671 9172 3663 9112 3650 9113
3650 9179
TIME...MOT...LOC 2151Z 307DEG 36KT 3656 9160
HAIL...1.00IN
WIND...60MPH
$$
Wise016
WWUS53 KSGF 202214
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
514 PM CDT Mon Apr 20 2020
MOC091-149-202224-
/O.CAN.KSGF.SV.W.0057.000000T0000Z-200420T2230Z/
Howell MO-Oregon MO-
514 PM CDT Mon Apr 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOWELL AND
SOUTHERN OREGON COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3655 9181 3671 9172 3663 9112 3650 9113
3650 9179
TIME...MOT...LOC 2213Z 301DEG 49KT 3640 9127
$$
WiseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:06 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Apr 20, 3:06 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Springfield MO 306 PM CDT Mon Apr 20 2020 .SHORT TERM...(This evening through Tuesday) Issued at 219 PM CDT Mon Apr 20 2020 Scattered to numerous showers and thunderstorms will continue into early this evening as a short wave trough and associated surface cold front continue to push southeast across the region. MLCAPE values in the 800-1100 J/kg range in conjunction with steep mid- level lapse rates and 40 knots of deep layer shear will support some quarter-size hail potential. Short-term models and soundings are also indicating nearly dry adiabatic low-levels beneath relatively high LCLs. This will be supportive of some damaging wind gust potential, especially where cold pool conglomeration occurs with clusters and line segments. This activity will then begin to wane across south-central Missouri in the 2-3Z time frame with the loss of daytime heating. The rest of tonight then looks fairly quiet. There could again be some fog late tonight primarily across southwest Missouri. We went close to the model blend for lows tonight with most areas falling into the middle or upper 40s. Tuesday then looks pleasant as surface high pressure slides southeast along the Mid-Mississippi River Valley. We have gone slightly above the model blend for highs with most areas ranging from the upper 60s to lower 70s. .LONG TERM...(Tuesday Night through Monday) Issued at 219 PM CDT Mon Apr 20 2020 The next storm system will then take shape starting Tuesday night as strong upper level energy ejects into the southern high Plains. We should see a large area of showers and thunderstorms overspread the Missouri Ozarks and southeastern Kansas from late Tuesday night into Wednesday morning as a low-level jet veers into the region beneath the left-exit region of an upper level jet streak. Showers and thunderstorms are then expected to persist for much of Wednesday and Wednesday evening as that upper level energy tracks through the central and southern Plains and into the Mid- Mississippi Valley. Locally heavy rainfall is a concern given high moisture availability, deep tropospheric ascent and convective elements. The good news here is that we can take a bit of rainfall given the recent green-up. At this time, the severe potential mainly looks like it will be south of the Missouri Ozarks with perhaps the exception of far southern Missouri. The track of the surface low and amount of destabilization that can occur will dictate the eventual severe threat. Global models then indicate yet another system impacting the region as we get into the late Thursday night and Friday time frame. Model consistency has become a bit better with this system, thus PoPs have been nudged up into the likely range. Temperatures from midweek through next Monday will be near or slightly below normal. We still see no frost/freeze potential over the next seven days. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1213 PM CDT Mon Apr 20 2020 Scattered thunderstorms are expected into this evening as a cold front moves southeast through the region. Brief MVFR conditions can be expected with storms along with gusty and erratic winds. VFR conditions are then primarily expected from mid-evening through Tuesday morning. There is some potential for fog development across far southwestern Missouri. We are thinking this will not affect the TAF sites at this time. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Schaumann AVIATION...Schaumann
Hazardous weather outlook, Apr 20, 12:39 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1239 PM CDT Mon Apr 20 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211745- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1239 PM CDT Mon Apr 20 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. DISCUSSION... Scattered showers and thunderstorms are expected this afternoon and early evening. A few of these storms may become strong to severe and produce hail up to the size of quarters and localized wind gusts up to 60 mph. Cloud to ground lightning will also be a potential hazard. Non-thunderstorm wind gusts up to 30 mph are expected this afternoon, mainly across western Missouri and southeastern Kansas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional thunderstorms will be possible from late Tuesday night into early Thursday and again towards next weekend as a pair of storm systems track across the region. Locally heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed into early this evening across most of the outlook area. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
In the hours before
Special weather statement, Apr 20, 2:40 PM CDT, 1 hour 44 minutes before
Special Weather Statement National Weather Service Springfield MO 240 PM CDT Mon Apr 20 2020 MOZ091-092-202030- Wright MO-Webster MO- 240 PM CDT Mon Apr 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WEBSTER AND SOUTHERN WRIGHT COUNTIES UNTIL 330 PM CDT... At 239 PM CDT, Doppler radar was tracking a strong thunderstorm near Niangua, or near Marshfield, moving southeast at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mansfield... Hartville... Duncan... Odin... PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3728 9283 3741 9280 3736 9233 3708 9256 TIME...MOT...LOC 1939Z 294DEG 23KT 3733 9278 Wise
Special weather statement, Apr 20, 3:40 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Springfield MO
340 PM CDT Mon Apr 20 2020
MOZ096-097-202145-
Douglas MO-Howell MO-
340 PM CDT Mon Apr 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS AND NORTHERN
HOWELL COUNTIES UNTIL 445 PM CDT...
At 340 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Mountain Grove, moving southeast at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
West Plains... Mountain View...
Willow Springs... Pomona...
Peace Valley... Siloam Springs...
White Church... Vanzant...
Drury...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3696 9238 3706 9226 3705 9214 3705 9166
3663 9180
TIME...MOT...LOC 2040Z 299DEG 35KT 3700 9224
WiseLocal storm report, Apr 20, 4:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 PM CDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 4 S POMONA 36.82N 91.91W
04/20/2020 U0.50 INCH HOWELL MO PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 1:40 AM CDT | Dense Fog Advisory | SGF | Christian, Douglas, Howell, Ozark, Stone, Taney | 8 hr |
| Apr 20, 2:40 PM CDT | Special Weather Statement | SGF | Wright | 50 min |
| Apr 20, 3:40 PM CDT | Special Weather Statement | SGF | Howell | 65 min |
| Apr 20, 3:50 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell | 40 min |
| Apr 20, 4:34 PM CDT | Special Weather Statement | SGF | Lawrence | 41 min |
| Apr 20, 4:43 PM CDT | Special Weather Statement | SGF | McDonald | 47 min |
| Apr 20, 4:56 PM CDT | Special Weather Statement | SGF | Newton | 49 min |
| Apr 20, 4:58 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 62 min |
| Apr 20, 5:23 PM CDT | Special Weather Statement | SGF | Christian | 52 min |
| Apr 20, 5:52 PM CDT | Special Weather Statement | SGF | Christian | 38 min |
| Apr 20, 6:03 PM CDT | Special Weather Statement | SGF | Douglas | 27 min |
| Apr 20, 6:10 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Pulaski, Texas | 33 min |
| Apr 20, 6:23 PM CDT | Special Weather Statement | SGF | Howell | 67 min |
| Apr 20, 6:39 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps, Texas | 18 min |
| Apr 20, 6:41 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell | 28 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.